Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 338, NWS Jackson, MS

July 21, 2002Humphreys County, Sharkey County, Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2002, 3:08 PM CDT for Humphreys County, Sharkey County, Yazoo County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 3:08 PM CDT (20:08 UTC)
Expired
Jul 21, 2002, 3:50 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Humphreys County, MS, Sharkey County, MS, Yazoo County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4554 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4554 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS54 KJAN 212008
SVRJAN
MSC053-125-163-212050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
  SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI
  YAZOO COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 350 PM CDT

* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF LOUISE...OR ABOUT 13 MILES
  NORTHWEST OF YAZOO CITY...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL YAZOO COUNTY 
  REMAIN OVER RURAL HUMPHREYS COUNTY 
  REMAIN OVER RURAL SHARKEY COUNTY 

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3304 9081 3277 9078 3278 9044 3310 9045
          3316 9061

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:17 AM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Jul 21, 4:17 AM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SUN JUL 21 2002...CORRECTED PRELIM NUMBERS

MAIN FORECAST PROBLEM WILL BE DISTRIBUTION OF CONVECTION NEXT FEW
DAYS. PRECIPITABLE WATER VALUES REMAIN WELL ABOVE 1.5 INCHES OVER
THE NEXT COUPLE OF DAYS SO PROBLEM WILL BE DETERMINING LOCATIONS OF
FORCING. AFTERNOON HEATING WILL PRODUCE AT LEAST ISOLATED COVERAGE
EVERYWHERE BUT BEST CHANCE FOR TODAY LOOKS AGAIN TO BE NRN AREA OF
FORECAST AREA. HIGHEST CAPE AND 850 MB THETAE VALUES FORECAST NRN
ZONES BY EARLY AFTERNOON. MODELS ALSO SHOW JET MAX DRAPED ACROSS TN
INTO NRN MS THAT SHOULD PROVIDE SMALL AMOUNT OF UPPER DIVERGENCE.
UPPER TROUGH REMAINS EAST OF MS BUT WRN EDGE POKES INTO ERN MS AND
WAVES IN UPPER FLOW MAY PROVIDE SMALL AMOUNT OF FORCING FOR ISOLATED
TO SCATTERED CONVECTION THIS AFTERNOON AND EVENING. WEAK SHEAR ZONE
NOTED ON SATELLITE PIX ACROSS NORTH CENTRAL MS PUSHING SLOWLY SWD.
THIS WILL AID DEVELOPMENT FOR CENTRAL AREA THIS AFTERNOON. STRONGER
CONVECTION NR MS COAST EXPECTED TO LEAVE OUTFLOW BOUNDARY THAT WILL
MAINTAIN CHC OF AFTERNOON CONVECTION INTO SE SXN OF FORECAST AREA.
WITH ALL THESE POSSIBILITIES WILL GO WITH CHC POPS ALL OF AREA
WITH LEAST CHC FOR SW AREAS TODAY.

JET MAX WASHING OUT OVER TN MON AFTERNOON. AIR MASS REMAINS UNSTABLE
WITH BEST CAPES AGAIN NRN ZONES EARLY IN AFTERNOON...INCREASING OVER
CENTRAL AND SRN ZONES BY 00Z TUE...BUT NOT MUCH SEEN IN WAY OF
FORCING.

AVN SLOWER ON SWD PROGRESSION OF NEXT SIGNIFICANT COLD FRONT...
DROPPING IT INTO TN/AR TUE MORNING AS DOES THE ETA. AVN MOVES THE
BOUNDARY INTO SRN AREAS WED...WHERE IT STALLS NEAR THE COAST THROUGH
FRI MORNING BEFORE WASHING OUT. WILL GO WITH CURRENT EXTENDED AT
THIS TIME KEEPING CHANCE OF THUNDERSTORMS THROUGH LATE THIS WEEK.

PRELIM NUMBERS:
JAN 94/74/94/74 4232
MEI 95/72/95/72 4232

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:03 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale42 min
Jul 21, 2:21 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar44 min
Jul 21, 2:44 PM CDTSevere Thunderstorm WarningJANWinston46 min
Jul 21, 2:53 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln, Marion37 min
Jul 21, 2:54 PM CDTSevere Thunderstorm WarningJANHolmes41 min
Jul 21, 3:01 PM CDTSevere Thunderstorm WarningJANNeshoba39 min
Jul 21, 3:13 PM CDTSevere Thunderstorm WarningJANJasper42 min
Jul 21, 3:31 PM CDTSevere Thunderstorm WarningJANLincoln44 min
Jul 21, 3:37 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes43 min
Jul 21, 3:44 PM CDTSevere Thunderstorm WarningJANAttala, Leake61 min
Jul 21, 3:53 PM CDTSevere Thunderstorm WarningJANHumphreys, Sunflower52 min
Jul 21, 4:23 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes42 min
Jul 21, 4:27 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo43 min
Jul 21, 4:41 PM CDTSevere Thunderstorm WarningJANNoxubee59 min
Jul 21, 5:04 PM CDTSevere Thunderstorm WarningJANLowndes46 min
Jul 21, 5:10 PM CDTSevere Thunderstorm WarningJANRankin, Smith60 min
Jul 21, 5:12 PM CDTSevere Thunderstorm WarningJANMadison43 min
Jul 21, 5:25 PM CDTSevere Thunderstorm WarningJANSharkey, Washington40 min
Jul 21, 5:26 PM CDTSevere Thunderstorm WarningJANOktibbeha44 min
Jul 21, 5:30 PM CDTSevere Thunderstorm WarningJANHinds40 min
Jul 21, 5:33 PM CDTSevere Thunderstorm WarningJANHinds37 min
Jul 21, 6:07 PM CDTSevere Thunderstorm WarningJANClay, Webster43 min
Jul 21, 6:12 PM CDTSevere Thunderstorm WarningJANHinds, Rankin48 min
Jul 21, 6:51 PM CDTSevere Thunderstorm WarningJANGrenada49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.